New Mexico, 2014Drought in New Mexico, February 1 to 28, 2014
February 1 to 28, 2014 · NWS EPZ · 7 events in 7 counties and zones
Very little precipitation was reported across the region during the month of February which kept Severe(D2) drought conditions in place for portions Southern New Mexico.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very little precipitation was reported across the region during the month of February which kept Severe(D2) drought conditions in place for portions Southern New Mexico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jan 31, 3:15 PM MST, 8 hours 45 minutes earlier.
Area forecast discussion, Jan 31, 3:15 PM MST, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
315 PM MST FRI JAN 31 2014
.SYNOPSIS...
WINDY AND MILD THIS EVENING INTO EARLY TONIGHT WITH MOSTLY CLOUDY
SKIES. THERE IS ALSO A SLIGHT CHANCE OF MOUNTAIN RAIN/SNOW SHOWERS.
THE STRONG WINDS WILL CAUSE AREAS OF BLOWING DUST THAT MAY AFFECT
DRIVING CONDITIONS EARLY THIS EVENING. STILL A BIT BREEZY TOMORROW
WITH A SLIGHT CHANCE OF RAIN/SNOW SHOWERS IN THE GILA REGION AND
THE SACRAMENTO MTNS THROUGH SUNDAY MORNING. TEMPERATURES A LITTLE
ABOVE NORMAL FOR SATURDAY AND SUNDAY. DRY AND MILD MONDAY...BUT
ANOTHER DISTURBANCE COULD BRING THE CHANCE OF RAIN AND MOUNTAIN
SNOW MONDAY NIGHT AND TUESDAY.
&&
.DISCUSSION...
STRONG ZONAL WINDS ALOFT AND THE RESULTING LEE- SIDE SURFACE
TROUGH OVER EASTERN NEW MEXICO...CAUSED ADVISORY LEVEL WINDS OVER
MUCH OF THE AREA THIS AFTERNOON WITH STRONGER WINDS OVER EASTERN
SLOPES GUSTING AS HIGH AS 50-60 MPH. THOSE WINDS ARE EXPECTED TO
DIMINISH EARLY TONIGHT. A MORE ACTIVE WEATHER PATTERN IS IN STORE
FOR THE WEEK AHEAD. A BROAD TROUGH EXTENDING SOUTHWEST FROM CANADA
INTO THE SOUTHWESTERN U.S. WILL SLOWLY SHIFT SOUTHEAST THE NEXT
FEW DAYS. A COUPLE OF WEAK DISTURBANCES EMBEDDED IN THAT TROUGH
WILL BRING CLOUDS AND THE CHANCE OF RAIN/SNOW SHOWERS TO AREA MTNS
TONIGHT INTO SUNDAY MORNING...FOLLOWED BY A STRONGER SHORT WAVE
DISTURBANCE WITH THE CHANCE OF RAIN AND MOUNTAINS SNOW MONDAY
NIGHT INTO TUESDAY.
WEDNESDAY WILL BE DRIER WITH BELOW NORMAL TEMPERATURES AS YET
ANOTHER SYSTEM APPROACHES THE AREA. LONG RANGE MODELS HAVE THIS
NEXT SYSTEM MOVING INTO THE AREA IN THE LATE THURSDAY THROUGH
FRIDAY TIME FRAME. FOR NOW...THE MODELS INDICATE THIS SYSTEM MAY
BE FAIRLY STRONG AND IT HAS A COLD FRONT ASSOCIATED WITH IT. WHILE
TOO EARLY TO TELL SPECIFICALLY...THIS SYSTEM MAY BE ABLE TO STREAM
GULF MOISTURE INTO THE REGION AHEAD OF IT...POSSIBLY SETTING UP AN
OVERRUNNING SCENARIO WITH THE COLD FRONT. THIS PATTERN MAY RESULT
IN A MIXED PRECIPITATION PATTERN OF RAIN...SLEET AND SNOW...BUT
CONFIDENCE IN THIS SOLUTION IS LOW.
&&
.AVIATION...VALID 01/00Z-02/00Z.
GENERALLY VFR CONDITIONS AT ALL TERMINALS THROUGH THE PERIOD.
HOWEVER IMPACTING WEATHER IS EXPECTED DUE TO STRONG WINDS AND
LOCALIZED BLDU. THRU 03Z WINDS 230-260 20-30KTS WITH GUSTS TO 40KTS
POSSIBLE. 03Z-07Z WINDS 250-270 DECREASING TO 10-20KTS WITH GUSTS TO
30KTS. CLEAR AIR TURBULENCE LIKELY IN LEE OF AREA MOUNTAINS THIS
EVENING. NO SIGNIFICANT/WIDESPREAD BLDU EXPECTED...BUT PATCHY AREAS
MAY REDUCE BELOW 3SM IN VCTY OF BARE AG/CONSTRUCTION SIGHTS.
WINDS FURTHER SLACKEN AFTER MIDNIGHT WITH WIND SHEAR LIKELY OFF THE
SFC AFT 07Z THROUGH 14Z FROM 500FT AGL TO 1500FT AGL. SKIES MOSTLY
CLOUDY TO CLOUDY WITH CIGS ABV 150KFT.
&&
.FIRE WEATHER...
BROAD UPPER-LEVEL TROUGH CONTINUES TO CARVE SE ACROSS THE WESTERN
STATES GENERATING STEEP LOW-LEVEL PRESSURE GRADIENTS AND POSITIONING
A JET OVERHEAD. THE RESULT IS THE CONTINUATION OF A WINDY
AFTERNOON/EVENING. DEWPOINTS ARE CREEPING UPWARD AND KEEPING
RELATIVE HUMIDITIES UP JUST ENOUGH TO STAY ABOVE RED FLAG CRITERIA
DESPITE THE MILD TEMPS ON THE WARM SW FLOW. ALOFT A BIT OF MOISTURE
IS MOVING IN WITH THE UPPER TROUGH. HOWEVER IT WILL PRIMARILY BE
RESPONSIBLE FOR NOTHING MORE THAN CONTINUED CLOUD COVER. HOWEVER AS
THE DYNAMICS OF THE APPROACHING SYSTEM NEARS LATE TONIGHT AND
SATURDAY A FEW AREAS...MAINLY HIGH MOUNTAINS...MAY SEE LIGHT
SPRINKLES WITH NO WETTING ACCUMULATIONS.
LIGHTER WINDS SATURDAY...BUT STAYING IN THE BREEZY CATEGORY. WITH
MIXING HEIGHTS REMAINING DEEP...VENTILATION WILL REMAIN EXCELLENT.
SUNDAY THE SYSTEM FINALLY PASSED WITH SLIGHT COOLING FROM A WEAK
BACKDOOR FRONT. THUS ALSO CUTS OFF THE WINDS. THUS VENT RATES WILL
DROP BUT STILL REMAIN FAIR TO GOOD.
THE NEXT POTENTIAL CRITICAL FIRE WEATHER DAY...WITH THE POSSIBILITY
OF A RED FLAG ISSUANCE...IS MONDAY. ANOTHER UPPER-LEVEL PACIFIC
STORM WILL APPROACH FROM THE WEST WITH MORE WIND AND DRY/MILD AIR.
THIS EVENT WILL BE FOLLOWED COOLER WEATHER DUE TO A BACKDOOR COLD
FRONT PUSHING IN FROM THE EAST ON WEDNESDAY. NEXT...A PERIOD OF
UNSETTLED WEATHER MOVES OVER THE REGION TO END THE WEEK AS ANOTHER
PACIFIC SYSTEM..THIS ONE LARGE...SETTLES IN WITH MOISTURE TO WORK
WITH.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 49 62 41 61 36 / 0 0 0 10 0
SIERRA BLANCA 39 62 32 58 34 / 0 0 0 10 0
LAS CRUCES 39 55 33 58 34 / 0 0 0 10 0
ALAMOGORDO 46 57 30 49 33 / 0 0 0 10 0
CLOUDCROFT 26 36 19 33 21 / 10 10 20 10 10
TRUTH OR CONSEQUENCES 42 56 32 54 34 / 0 0 0 10 0
SILVER CITY 39 52 29 52 33 / 10 10 10 10 0
DEMING 38 58 31 60 31 / 10 0 0 10 0
LORDSBURG 38 57 31 57 32 / 10 10 0 10 0
WEST EL PASO METRO 49 61 41 58 40 / 0 0 0 10 0
DELL CITY 39 67 34 55 27 / 0 0 0 10 0
FORT HANCOCK 43 68 41 64 39 / 0 0 0 10 0
LOMA LINDA 40 61 32 55 31 / 0 0 0 10 0
FABENS 41 66 37 60 35 / 0 0 0 10 0
SANTA TERESA 42 59 33 56 35 / 0 0 0 10 0
WHITE SANDS HQ 44 60 40 55 39 / 0 0 0 10 0
JORNADA RANGE 31 59 26 56 26 / 0 0 0 10 0
HATCH 40 55 35 55 35 / 0 0 0 10 0
COLUMBUS 44 58 38 60 36 / 0 0 0 10 0
OROGRANDE 38 62 30 54 27 / 0 0 0 10 0
MAYHILL 39 49 24 40 25 / 10 10 20 10 10
MESCALERO 28 47 21 42 23 / 10 10 20 10 10
TIMBERON 32 49 23 44 24 / 10 10 10 10 10
WINSTON 31 51 22 53 27 / 10 10 10 10 10
HILLSBORO 42 54 35 52 34 / 10 0 10 10 0
SPACEPORT 32 58 31 54 31 / 0 0 0 10 0
LAKE ROBERTS 34 53 21 52 28 / 10 10 10 10 0
HURLEY 36 53 28 53 31 / 10 10 0 10 0
CLIFF 33 59 18 58 29 / 10 10 10 10 0
MULE CREEK 18 56 12 56 20 / 10 10 10 10 0
FAYWOOD 36 53 30 52 31 / 10 10 10 10 0
ANIMAS 41 60 33 58 32 / 10 0 0 10 0
HACHITA 36 58 29 56 34 / 10 0 0 10 0
ANTELOPE WELLS 40 64 36 58 35 / 0 0 0 10 0
CLOVERDALE 43 56 35 54 36 / 10 10 10 10 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY UNTIL 9 PM MST THIS EVENING FOR NMZ401>417.
HIGH WIND WARNING UNTIL 7 PM MST THIS EVENING FOR NMZ406-408-415-
416.
TX...WIND ADVISORY UNTIL 9 PM MST THIS EVENING FOR TXZ418>424.
&&
21/14Hazardous weather outlook, Jan 31, 6:25 AM MST, 17 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
625 AM MST FRI JAN 31 2014
NMZ401>417-TXZ418>424-011330-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
625 AM MST FRI JAN 31 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...TODAY AND TONIGHT
STRONG WEST TO SOUTHWEST WINDS OF 30 TO 40 MPH WILL OCCUR ACROSS
THE AREA TODAY. EAST SLOPE AREAS OF THE BLACK RANGE IN THE GILA
REGION AND THE SACRAMENTO MOUNTAINS AS WELL AS THE BOOTHEEL REGION
OF NEW MEXICO WILL SEE WIND SPEEDS REACH HIGH WIND WARNING
CRITERIA WITH SUSTAINED WIND SPEEDS OF 35 TO 45 MPH WITH POSSIBLE
GUSTS UP TO 60 MPH. BLOWING DUST WILL REDUCE VISIBILITIES DOWN TO
3 TO 4 MILES IN GENERAL WITH LOCALIZED VISIBILITIES OF LESS THAN A
MILE NEAR DISTURBED SOIL AREAS. WINDS WILL GRADUALLY DIMINISH THIS
EVENING.
IN ADDITION...THERE WILL BE A SLIGHT CHANCE OF RAIN AND
HIGH ELEVATION SNOW SHOWERS IN THE GILA REGION TONIGHT WITH ONLY
LIGHT ACCUMULATIONS EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A SERIES OF WEAK EMBEDDED SHORT WAVE TROUGHS WILL GENERATE A
SLIGHT CHANCE OF RAIN SHOWERS AND HIGH ELEVATION SNOW SHOWERS FOR
THE MOUNTAIN ZONES THIS WEEKEND. THE LOWLAND DESERTS WILL REMAIN
DRY. ANOTHER STRONGER SYSTEM MAY GENERATE LIGHT SHOWERS AND
MOUNTAIN SNOW SHOWERS MONDAY NIGHT THROUGH TUESDAY. SNOW LEVELS
WILL DROP TO AROUND 5000 FEET TUESDAY MORNING WITH GENERALLY LIGHT
ACCUMULATIONS OF AN INCH OR LESS EXPECTED. ANOTHER STRONGER STORM
SYSTEM WILL APPROACH THE AREA THURSDAY. AS IT DOES IT WILL PULL UP
MOISTER ACROSS THE AREA FOR A SLIGHT CHANCE OF SHOWERS. AT THE
SAME TIME A COLD FRONT WILL PUSH INTO THE AREA FROM THE EAST...
INCREASING THE POSSIBILITY OF A MIX OF PRECIPITATION TYPES LIKE
RAIN...SLEET AND SNOW FOR THE AREA.
.SPOTTER INFORMATION STATEMENT...
LUNDEEN
Drought, Southwest Desert/Lower Gila River Valley
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Southwest Desert/Lower Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
Severe(D2) drought continued through the month of February. There was no precipitation reported by the Redrock Cooperative Observer. This was 0.82 inches below normal.
Drought, Lowlands of the Bootheel
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Lowlands of the Bootheel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The far northern portions of the zone started out in Severe(D2) drought while the remainder of the area was in Moderate(D1) drought. On February 25th, the entire zone was placed into Severe(D2) drought. The Animas Cooperative Observer reported no precipitation during the month which was 0.56 inches below normal.
Drought, Central Tularosa Basin
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Central Tularosa Basin forecast zone
- Reported by
- Drought Monitor
The month started out with Severe(D2) drought conditions over the northeastern portion of the zone and Moderate(D1) drought over the remainder of the area. On February 25th, the entire zone except the far southeastern areas was placed into Severe(D2) drought. The Cooperative Observer at the White Sands National Monument reported no precipitation which was 0.37 inches below normal.
Drought, West Slopes Sacramento Mountains Below 7500 Feet
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- West Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
Severe(D2) drought conditions over the northern portions of the zone continued through the month with the southern portions of the zone being moved from Moderate(D1) to Severe(D2) drought on February 25th. The Mountain Park Cooperative Observer reported 0.24 inches of precipitation which was 0.84 inches below normal.
Drought, East Slopes Sacramento Mountains Below 7500 Feet
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- East Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The northern portions of the zone remained in Severe(D2) drought through the entire month while the southern portions of the zone was moved from Moderate(D1) to Severe(D2) drought on February 25th.
Drought, Otero Mesa
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Otero Mesa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The month started with Severe(D2) drought over the northeastern portion of the zone and on February 25th, the entire northern half of the zone was put into Severe(D2) drought with the southern areas remaining in Moderate(D1) drought.
Drought, Sacramento Mountains Above 7500 Feet
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Sacramento Mountains Above 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
February started out with the northern half of the zone in Severe(D2) drought with the south in Moderate(D1) drought. On February 25th, the entire zone was placed into Severe(D2) drought. There was 1.05 inches of precipitation reported by the Cloudcroft Cooperative Observer which was 0.68 inches below normal.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in New Mexico, February 1 to 28, 201432 events
- Drought in Texas, February 1 to 28, 201423 events
- Winter Storm and Winter Weather in Indiana, February 1 to 2, 201420 events
- Drought in Oklahoma, February 1 to 28, 201420 events
- Drought in Texas, February 1 to 28, 201415 events
- Drought in Texas, February 1 to 28, 201415 events
- Drought in Nebraska, February 1 to 28, 201415 events
- Drought in Kansas, February 1 to 28, 201413 events
- Drought in Texas, February 1 to 28, 201413 events
- Winter Storm and Heavy Snow in Illinois, February 1, 201411 events
- Drought in California, February 1 to 28, 201411 events
- Drought in Texas, February 1 to 28, 201410 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499916, 499918, 499920, 499923, 499936, 499938, 499940.